Nebraska, 2012

Flash Flood and Hail in Nebraska, June 14 to 15, 2012

June 14 to 15, 2012 · NWS GID · 48 events in 8 counties and zones

This Thursday afternoon and evening featured by far the most widespread severe weather and heavy rain event of the month within South Central Nebraska, although several northwestern counties hardly even saw a drop of rain as the majority of storms concentrated south of a line from Cambridge-Hastings-York along a slowly advancing cold front. Primarily between 4-9 PM CDT, several initially…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$463,000
Crop damage
$7.3 million
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Thursday afternoon and evening featured by far the most widespread severe weather and heavy rain event of the month within South Central Nebraska, although several northwestern counties hardly even saw a drop of rain as the majority of storms concentrated south of a line from Cambridge-Hastings-York along a slowly advancing cold front. Primarily between 4-9 PM CDT, several initially multicell and brief supercell storm structures gradually morphed into a quasi-linear forward-propagating mesoscale convective system (MCS) that eventually exited southeastward into Kansas. There were several reports of large hail from golf ball to tennis ball size, damaging wind gusts of 60-70 MPH and also localized flooding due to fairly widespread rainfall of 2-4 inches over a short time. A few of the most notable hail and wind reports included tennis ball size hail at Glenvil, golf ball size hail along with estimated 70 MPH winds in far southern Furnas County, estimated 70 MPH winds in Lawrence, and downed trees in the Alma and Orleans area. Rainfall and flooding-wise, the heaviest amounts of at least 3-4 inches targeted much of Clay, Fillmore, Nuckolls and Thayer Counties, along with southeastern Adams and far northeastern Webster Counties. Within this zone of heavy rain, the very highest amounts of 4 to over 4.50 inches focused along a narrow corridor from near Lawrence and Deweese to Clay Center, with numerous county roads reported under water in southern Clay County. During the ensuing 24 hours, flooding was reported along the Little Sandy Creek southeast of Clay Center, and the Little Blue River near Deweese crested at 9.7 feet, just short of the 10.0 ft. flood stage.

Breaking down event timing, the first few hours between 4-6 PM CDT featured severe storm development in two separate areas, with a western cluster focused over Furnas and Harlan Counties, while other severe storms erupted primarily over Clay and Adams Counties. During the next few hours through roughly 8 PM CDT, these two separate areas of severe storms congealed into a nearly solid line and started propagating southeast, with severe activity finally departing the local area out of Nuckolls and Thayer Counties by 9 PM CDT. Although additional storms lingered across much of South Central Nebraska through at least midnight CDT, none were severe. The primary low-level focus for this event was a slow-moving cold front stretched from northwest Kansas to northeast Nebraska at mid-afternoon. In the mid and upper levels, synoptic scale forcing was relatively weak, with the area positioned well south of a stronger shortwave swinging across southern Canada and the Dakotas. However, with surface dewpoints averaging 65-70F, convective instability was quite high with late afternoon mixed-layer CAPE climbing to at least 3000-4000 J/kg. On the other hand, 0-6 kilometer vertical wind shear was fairly weak at only around 30 knots, which combined with steering flow roughly parallel to the surface front to yield initially slow-moving, outflow dominant storms. Locally heavy rainfall was enhanced by precipitable water values averaging 1.3 to 1.8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 2:58 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 14, 2:58 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT THU JUN 14 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON. THE BIG WEATHER
STORY WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH HEAVY
RAINFALL LATER THIS AFTERNOON INTO TONIGHT.

THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA THIS AFTERNOON AND
EVENING IN THE VICINITY OF A SFC COLD FRONT. THIS IS ONE OF THE
BETTER CHANCES WE HAVE SEEN FOR WIDESPREAD APPRECIABLE PRECIPITATION
IN QUITE SOME TIME. MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE
ALONG THE SFC BOUNDARY THIS AFTERNOON. THIS IS A HIGH
INSTABILITY...LOW SHEAR ENVIRONMENT WITH MLCAPE VALUES OF OVER 4500
J/KG BUT 0-6KM BULK SHEAR VALUES OF LESS THAN 25 KTS. THE UPPER
LEVEL STEERING WINDS ARE WEAK AND STORM MOTION SHOULD BE FAIRLY
SLOW. IN ADDITION...THUNDERSTORMS MAY TRAIN OVER THE SAME AREAS WITH
THE COMBINATION OF SLOW MOVEMENT AND TRAINING STORMS INCREASING
THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLASH FLOODING.
GIVEN THE LACK OF SHEAR...THUNDERSTORMS WILL QUICKLY BECOME
OUTFLOW DOMINATE WITH NEW THUNDERSTORMS FORMING ALONG INTERACTING
COLD POOLS. THEREFORE...THE ENVIRONMENT SUPPORTS MULTI CELL
CLUSTERS OF THESE LARGELY OUTFLOW DOMINATE THUNDERSTORMS. THESE
THUNDERSTORMS WILL GENERALLY MOVE TOWARDS THE EAST WITH
THUNDERSTORM COMPLEXES TURNING MORE SOUTHEAST WITH TIME. THE HIGH
INSTABILITY WILL ALLOW FOR THE POSSIBILITY OF LARGE HAIL DESPITE
THE RELATIVELY WEAK SHEAR. HIGH WINDS WILL ALSO BE POSSIBLE WITH
THESE THUNDERSTORMS AS THEIR PRECIPITATION CORES DESCEND.

FRIDAY...CONFIDENCE IN RAIN CHANCES DURING THE DAY ON FRIDAY IS
FAIRLY LOW AND MAY DEPEND ON HOW EVERYTHING EVOLVES OVER THE NEXT
SEVERAL HOURS. OUTFLOW BOUNDARIES PRODUCED BY THIS EVENINGS
CONVECTION WILL BE A KEY PLAYER IN THUNDERSTORM CHANCES ON FRIDAY.
FORECAST MODELS ARE SHOWING A WIDE VARIETY OF SOLUTIONS FOR FRIDAY
WITH MOST MODELS SHOWING MORE LOW END ISOLATED THUNDERSTORM
POTENTIAL. FOR NOW WILL CONTINUE TO GO WITH LOW END THUNDERSTORM
CHANCES IN THE FORECAST ON FRIDAY WITH BETTER CHANCES OF
THUNDERSTORMS RETURNING TO THE AREA FRIDAY NIGHT.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. PRIMARY FORECAST
CONCERN REMAINS WITH THUNDERSTORM CHANCES DURING THE
PERIOD...ESPECIALLY FRIDAY NIGHT THROUGH SATURDAY NIGHT.

MODELS IN GOOD AGREEMENT AT THE START OF THE PERIOD FRIDAY
EVENING/OVERNIGHT SHOWING A MESSY SOUTHWEST PATTERN IN THE UPPER
LEVELS...WITH THE MAIN FEATURES BEING HIGH PRESSURE EXPANDED OVER
THE MIDWESTERN CONUS AND AN AREA OF LOW PRESSURE WHICH HAS DUG DOWN
INTO FAR SRN CA.  IN BETWEEN...EMBEDDED WAVES LOOK TO BE IN PLACE
ACROSS THE HIGH/CENTRAL PLAINS.  MAIN CHANGE TO THE FORECAST WAS TO
EXPAND THE HIGHER POPS IN PLACE ACROSS SC NEB SOUTH INTO NC
KS...WITH MODELS IN DECENT AGREEMENT SHOWING THUNDERSTORMS WHICH
INITIALLY DEVELOP TO OUR WEST MOVING IN OVERNIGHT WITH ONE OF THOSE
WEAK WAVES...BUT ALSO AIDED BY A SRLY 30-40KT LLJ NOSING INTO THE
CWA.  GOOD INSTABILITY REMAINS IN PLACE ACROSS THE REGION...AND
THERE CONTINUES TO BE CONCERN FOR SOME THUNDERSTORMS /DEEP LAYER
SHEAR IS STILL ON THE WEAK SIDE/ TO BE ON THE STRONG TO SEVERE SIDE.

DIDNT MAKE SIGNIFICANT CHANGES TO THE PRECIP FORECAST FOR
SATURDAY...WITH MODELS DIFFERENCES KEPT THEM IN THE LOW CHANCE
RANGE...WITH THE SLIGHTLY HIGHER POPS IN THE ERN/SRN AREAS.  DURING
THE MORNING HOURS...PRECIP CHANCES LOOK TO BE MAINLY TIED TO
LINGERING ACTIVITY ASSOCIATED WITH THE LLJ/UPPER LEVEL DISTURBANCE
CONTINUING TO SHIFT EAST.  IN THE MEANTIME...ANOTHER LOW PRESSURE
SYSTEM LOCATED OVER SC CANADA AND ASSOCIATED TROUGH AXIS EXTENDING
SOUTH IS EXPECTED TO BE PUSHING A SURFACE FRONT IN FROM THE N/NW.
CURRENT MODELS HAVE THE FRONT ABOUT HALFWAY THROUGH THE CWA BY
MIDDAY AND ON OUR SRN/SERN EDGE BY EVENING...BUT THAT TIMING COULD
BE AFFECTED BY ANY LINGERING ACTIVITY IN THE MORNING...SO CONFIDENCE
IS NOT THE HIGHEST.  SO LATE IN THE DAY AND INTO THE
EVENING/OVERNIGHT HOURS...THIS SFC BOUNDARY WILL SERVE AS A FOCUS FOR
THUNDERSTORMS...AGAIN AIDED BY THE DEVELOPING LLJ /WHICH LOOKS TO BE
MORE IN A SW-NE DIRECTION THAN FRIDAY/.  KEPT THE BETTER POPS FOR
SAT EVENING/NIGHT ACROSS FAR SRN NEB INTO NC KS.  INSTABILITY/SHEAR
PARAMETERS REMAIN FAIRLY SIMILAR...SO WILL CONTINUE TO BE THE CHANCE
FOR SOME STRONG/SEVERE THUNDERSTORMS.

DECIDED TO KEEP THE DRY FORECAST FOR SUNDAY GOING...THOUGH WILL HAVE
TO KEEP AN EYE ON THE ERN/SERN PORTIONS OF THE CWA.  UPPER LEVEL
FLOW ACROSS THE AREA REMAINS GENERALLY ZONAL...AND COULD BE SOME
LINGERING ACTIVITY FROM SATURDAY NIGHT.  MODELS SHOW THE WEAK SFC
BOUNDARY ACROSS THE AREA WASHING OUT AND MORE SOLID SRLY FLOW
SETTING UP AHEAD OF ANOTHER FRONT OFF TO THE WEST...AND EXPECT
BETTER PRECIP CHANCES TO SHIFT OFF TO THE E/NE OF THE CWA.

AS FAR AS TEMPERATURES GO THROUGH THE WEEKEND...ONLY MINOR
ADJUSTMENTS WERE MADE...WITH HIGHS SAT/SUN GENERALLY IN THE MID 80S
TO NEAR 90 AND LOWS IN THE 60S.

THE FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT REMAINS DRY...MODELS
NOT SHOWING ANY NOTABLE DISTURBANCES SHIFTING THROUGH THE UPPER
LEVEL FLOW.  THE PATTERN ACROSS THE REGION IS ZONAL...UNDER THE
INFLUENCE OF BROAD TROUGHING...A RESULT OF LOW PRESSURE LOCATED OVER
WRN/CENTRAL CANADA.  THINGS LOOK TO POTENTIALLY BECOME MORE
UNSETTLED DURING THE MIDWEEK PERIOD...AS THE PATTERN TRANSITIONS TO
MORE SOUTHWESTERLY FLOW WITH HIGH PRESSURE EXTENDING THROUGH THE
MIDWEST/INTO THE GREAT LAKES...WHILE A LOW PRESSURE SYSTEM STARTS TO
DIG SOUTH INTO THE PAC NW AND ROCKIES. A SURFACE BOUNDARY MAKES ITS
WAY INTO AT LEAST NORTHERN PORTIONS OF THE CWA /IF NOT
FURTHER/...HELPING PROVIDE A FOCUS FOR ACTIVITY.  AT THIS POINT THE
BETTER CHANCES FOR PRECIP LOOK TO COME DURING THE
WEDNESDAY/WEDNESDAY NIGHT TIME FRAME...BUT WITH IT BEING THIS FAR
OUT...NO DOUBT THAT TIMING WILL CHANGE...SO KEPT POPS LOW.  FORECAST
HIGHS ON MONDAY IN THE NEAR 90/MID 90S RANGE ARE EXPECTED TO
GRADUALLY TAPER DOWN THROUGH MIDWEEK...BASED ON THE ARRIVAL OF THAT
SURFACE FRONT.  CURRENTLY HAVE HIGHS FALLING INTO THE NEAR 80/LOW
80S BY THURSDAY.

&&

.AVIATION...12Z TAF. THE MAIN CONCERN WILL BE THUNDERSTORMS FOR
THIS AFTERNOON AND EVENING. A COLD FRONT WILL BE APPROACHING THE
KGRI TERMINAL AREA. ALONG THE FRONT THERE WILL BE A CHANCE FOR
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT...WESELY
LONG...ODER
Hazardous weather outlook, Jun 14, 2:38 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
338 PM CDT THU JUN 14 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
338 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL TRACK SOUTHEAST ACROSS THE OUTLOOK AREA BRINGING
WITH IT A GOOD CHANCE OF THUNDERSTORMS. SEVERAL OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 60 MPH. IN ADDITION...THESE THUNDERSTORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF DUMPING TORRENTIAL
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY NIGHT...THERE WILL BE CONTINUED
CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST CHANCES
FOR THUNDERSTORMS WILL COME DURING THE EVENING AND OVERNIGHT HOURS.
THE POTENTIAL FOR SOME THUNDERSTORMS TO BE ON THE STRONG TO SEVERE
SIDE REMAINS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

TUESDAY THROUGH THURSDAY...THUNDERSTORM CHANCES WILL RETURN TO THE
OUTLOOK AREA.  WHILE IT IS TOO EARLY AT THIS POINT IN TIME TO
DETERMINE THE SPECIFIC DETAILS...THE POTENTIAL FOR A FEW STRONG
TO SEVERE THUNDERSTORMS CANNOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/ODER

In the hours before

Special weather statement, Jun 14, 2:54 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
354 PM CDT THU JUN 14 2012

NEZ049-142130-
POLK NE-
354 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 430 PM
CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBY...OR 20 MILES SOUTH OF COLUMBUS...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4110 9737 4109 9750 4118 9756 4129 9737
TIME...MOT...LOC 2054Z 238DEG 16KT 4116 9745

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

19 heavy rain, 19 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Clay

When
June 14, 3:40 PM CST to 6:50 PM CST
Where
Clay County, Deweese
Reported by
Trained Spotter
Coordinates
40.350, -98.130

Rain began at about 440 pm CDT. A rain total of 3.00 inches occurred with heavy rain ongoing at the time of this report at 750 CDT.

Hail, Furnas

When
June 14, 3:47 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.110, -100.110

Hail, Furnas

When
June 14, 3:48 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -100.110

Hail, Clay

When
June 14, 3:51 PM CST
Where
Clay County, Harvard
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.620, -98.100

Hail, Furnas

When
June 14, 3:57 PM CST
Where
Furnas County, Wilsonville
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
COOP Observer
Coordinates
40.120, -100.120

Heavy Rain, Clay

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Clay County, 6 mi ESE of Clay Center
Reported by
COOP Observer
Coordinates
40.497, -97.945

Rain total of 3.18 inches for the past 24 hours. The rain began approximately at 5 pm CDT on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Clay

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Clay County, Clay Center
Reported by
COOP Observer
Coordinates
40.530, -98.050

Rain total of 4.33 inches for the past 24 hours. The rain began approximately at 5 pm CDT on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Clay

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Clay County, 3 mi W of Deweese
Reported by
Public
Coordinates
40.350, -98.187

Rain total of 4.50 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Adams

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Adams County, 4 mi NE of Ayr
Reported by
Public
Coordinates
40.461, -98.366

Rain total of 3.16 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Clay

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Clay County, 1 mi S of Fairfield
Reported by
Public
Coordinates
40.416, -98.120

Rain total of 3.20 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Clay

When
June 14, 4:00 PM CST to June 15, 7:00 AM CST
Where
Clay County, 5 mi S of Clay Center
Reported by
Public
Coordinates
40.458, -98.050

Rain total of 3.45 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Hail, Clay

When
June 14, 4:10 PM CST
Where
Clay County, Clay Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.530, -98.050

Hail, Furnas

When
June 14, 4:10 PM CST to 4:25 PM CST
Where
Furnas County, 4 mi S of Wilsonville
Measured
1 in hail
Reported by
Public
Coordinates
40.062, -100.120

Hail, Furnas

When
June 14, 4:14 PM CST
Where
Furnas County, 4 mi S of Wilsonville
Measured
1 in hail
Reported by
Public
Coordinates
40.062, -100.120

Hail, Harlan

When
June 14, 4:25 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -99.450

Hail, Adams

When
June 14, 4:43 PM CST to 4:53 PM CST
Where
Adams County, 5 mi S of Hastings
Measured
1 in hail
Reported by
Public
Coordinates
40.508, -98.380

Flash Flood, Clay

When
June 14, 4:53 PM CST to June 15, 12:45 AM CST
Where
Clay County, 4.95 mi SSW of Glenville to 4.68 mi W of Deweese
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.430, -98.270

Numerous county roads were under water across southern Clay County, mainly south of Highway 74. Flash flooding resulted in the closure of Johnson Road, with flash flooding also occurring near the intersection of Highway 6 and Road X.

Hail, Furnas

When
June 14, 4:57 PM CST
Where
Furnas County, 4 mi SW of Beaver City
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$750,000
Reported by
Storm Chaser
Coordinates
40.109, -99.883

Thunderstorm Wind, Furnas

When
June 14, 4:57 PM CST
Where
Furnas County, 4 mi SW of Beaver City
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.109, -99.883

Wind gusts were estimated at 70 mph.

Heavy Rain, Thayer

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Thayer County, Bruning
Reported by
COOP Observer
Coordinates
40.470, -97.530

Rain total of 3.40 inches for the past 24 hours. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Thayer

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Thayer County, 5 mi SSW of Deshler
Reported by
Public
Coordinates
40.083, -97.756

Rain total of 3.23 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 4 mi ENE of Lawrence
Reported by
Public
Coordinates
40.322, -98.200

Rain total of 3.16 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Thayer

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Thayer County, Byron
Reported by
Public
Coordinates
40.000, -97.770

Rain total of 3.25 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 6 mi N of Nelson
Reported by
Public
Coordinates
40.287, -98.070

Rain total of 3.08 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 4.79 mi W of Angus
Reported by
Public
Coordinates
40.290, -98.070

Rain total of 3.08 inches over the past 24 hours. Report from the Nebraska Rainfall Assessment and Information Network. The rain began during the early evening on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, Lawrence
Reported by
Public
Coordinates
40.300, -98.270

Rain total of 4.40 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 6.36 mi W of Angus
Reported by
Public
Coordinates
40.290, -98.100

Rain total of 4.37 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 2 mi NNW of Lawrence
Reported by
Public
Coordinates
40.327, -98.284

Rain total of 4.66 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 1.48 mi SSW of Bostwick
Reported by
Public
Coordinates
40.030, -98.190

Rain total of 3.33 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, Nelson
Reported by
COOP Observer
Coordinates
40.200, -98.070

Rain total of 3.28 of inches for the past 24 hours. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Heavy Rain, Nuckolls

When
June 14, 5:00 PM CST to June 15, 7:00 AM CST
Where
Nuckolls County, 7 mi NE of Superior
Reported by
Public
Coordinates
40.102, -97.976

Rain total of 3.07 inches for the past 24 hours. Report comes from the Nebraska Rainfall Assessment and Information Network. The rain began during the late afternoon on June 14th, with the last round of rain ending during the early morning hours of June 15th.

Hail, Furnas

When
June 14, 5:03 PM CST
Where
Furnas County, 9 mi SSW of Beaver City
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.030, -99.895

Thunderstorm Wind, Furnas

When
June 14, 5:03 PM CST
Where
Furnas County, 9 mi SSW of Beaver City
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.030, -99.895

Hail the size of golf balls fell along with estimated wind gusts of 70 mph.

Hail, Clay

When
June 14, 5:07 PM CST
Where
Clay County, Glenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -98.250

Wind gusts of 45 mph occurred along with the hail.

Hail, Adams

When
June 14, 5:10 PM CST
Where
Adams County, 5 mi SSE of Hastings
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.513, -98.344

Wind gusts up to 60 mph occurred along with the ping pong ball size hail on Showboat Road.

Hail, Clay

When
June 14, 5:14 PM CST
Where
Clay County, Glenville
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.500, -98.250

Thunderstorm Wind, Harlan

When
June 14, 5:27 PM CST
Where
Harlan County, 5 mi SSE of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.183, -99.594

A thunderstorm wind gust of 60 mph was reported by the local fire department.

Thunderstorm Wind, Clay

When
June 14, 5:30 PM CST
Where
Clay County, Edgar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.370, -97.970

Wind gusts were estimated at 60 mph.

Hail, Clay

When
June 14, 5:32 PM CST
Where
Clay County, Deweese
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.350, -98.130

Thunderstorm Wind, Nuckolls

When
June 14, 5:32 PM CST
Where
Nuckolls County, Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.300, -98.270

A 70 mph wind gust was reported by the Lawrence Fire Department.

Hail, Clay

When
June 14, 5:35 PM CST to 5:43 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Estimated wind gusts of 50 mph were occurring with the hail.

Hail, Webster

When
June 14, 5:48 PM CST
Where
Webster County, 9 mi N of Guide Rock
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.210, -98.330

Estimated wind gusts of 60 mph occurred along with the golf ball size hail. The golf ball size hail was ongoing at the time of this report. Very heavy rainfall was also occurring.

Thunderstorm Wind, Harlan

When
June 14, 5:48 PM CST
Where
Harlan County, Orleans
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.130, -99.450

Wind gusts estimated at 60 mph resulted in downed trees along with power outages.

Thunderstorm Wind, Webster

When
June 14, 5:48 PM CST
Where
Webster County, 9 mi N of Guide Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.210, -98.330

Thunderstorm wind gusts estmated at 60 mph occurred along with golf ball size hail. Very heavy rain was also occurring.

Thunderstorm Wind, Harlan

When
June 14, 5:55 PM CST
Where
Harlan County, Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.100, -99.350

Wind gusts estimated at 60 mph knocked down several trees.

Hail, Franklin

When
June 14, 6:05 PM CST
Where
Franklin County, Hildreth
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$750,000
Reported by
Fire Department/Rescue
Coordinates
40.330, -99.030

Hail, Thayer

When
June 14, 6:22 PM CST
Where
Thayer County, Bruning
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.470, -97.530

Thunderstorm Wind, Thayer

When
June 14, 6:40 PM CST
Where
Thayer County, 3 mi NE of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.051, -97.580

A 60 mph wind gust was reported from the general public.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382893, 381704, 381705, 381706, 381707, 382910, 382911, 383215, 383220, 383236, 383244, 381710, 381930, 381933, 381937, 381938, 382356, 382266, 388584, 382912, 383216, 383217, 383229, 383230, 383235, 383237, 383238, 383239, 383250, 383253, 390165, 382267, 388594, 382268, 382270, 382271, 382288, 382292, 382272, 382294, and more.